Iowa, 2022Drought in Iowa, August 30 to 31, 2022
August 30 to 31, 2022 · NWS DMX · 3 events in 3 counties and zones
Dryness expanded along portions of Iowa near the Missouri border by late in the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dryness expanded along portions of Iowa near the Missouri border by late in the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 30, 5:24 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 30, 5:24 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
624 AM CDT Tue Aug 30 2022
...Updated for the 12z Aviation Discussion...
.DISCUSSION.../Today through Monday/
Issued at 400 AM CDT Tue Aug 30 2022
Key Messages:
-Mild Weather Through Middle of this Week
-Forecast Currently Dry, But Watching for Wed/Thurs Rain
-Better Rain Chances Friday and Saturday
Discussion:
Trough axis and trailing cold front has cleared Iowa to the east and
southeast leaving behind mostly clear skies during the overnight
hours. An amplified mid and upper-level ridge is developing over the
western portion of the CONUS and will leave Iowa downstream in area
of stronger AVA for the next couple of days. As a result, expect
subsidence to keep skies clearer and allow surface high pressure to
develop. Temperatures this afternoon are expected to the reach the
lower 80s for central and southern Iowa, with northern Iowa in the
upper 70s. Wednesday, a short-wave trough will propagate over the
top of the ridge axis and into the Central Plains. Current
deterministic GFS and NAM develop convection with this, but
dissipate all activity before it crosses the Missouri River Valley.
Therefore, will be maintaining a dry forecast for Iowa on Wednesday.
Currently, temperatures are forecast to reach the mid to upper 80s
on Wednesday afternoon. However, even with the dry forecast with
respect to precipitation, clouds may advect into Iowa Wednesday
afternoon, which could substantially limit insolation and hold
surface temperatures back by several degrees. It is currently
unknown how far east these impacts will travel though, so therefore
will maintain the forecast of mid to upper 80s until confidence
increases in something that could result in temperature hindrance.
The same can be said for Thursday. The short-wave trough will move
through Iowa and provide some modest forcing as the height falls
begin. However, model soundings continue to indicate a rather dry
profile below 700 mb, therefore limiting precipitation chances
greatly. However, depending on Wednesday Night's activity, there may
be enough lingering mid-level moisture to promote more cloud cover
which could once again limit Thursday's temperatures. Given the low
confidence in precipitation activity across the Plains, have not
made any drastic changes to temperatures for Thursday. 00z ensemble
runs have not provided any persistent signal to indicate an
increasing moisture trend at this time for the middle of this week.
Probabilities for a tenth of an inch do not exceed 20 percent
through Thursday afternoon.
Friday, a trough with a stronger vorticity max is progged to move
across Saskatchewan and Manitoba which will slow the progress of the
short-wave that entered Iowa on Thursday. While the main forcing
remains northward, this will have a cold front extending southward
into the central CONUS. By this time, there should be stronger
moisture return to the area ahead of the front, resulting in more
widespread precipitation chances by Friday afternoon. Ensemble
probabilities for at least a tenth of inch of QPF Friday through
Saturday is around 50 percent. This will then continue into
Saturday. Beyond Saturday, a troughing pattern over the eastern
Pacific will push the ridge axis eastward and subsequent forcing is
pushed northward away from the area, leading to an overall quiet
weather pattern.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 621 AM CDT Tue Aug 30 2022
VFR conditions are forecast for the 12z TAF period across central
Iowa. Winds will be between 5 and 10 knots, with few gusts to
around 15 kts possible. There was some concern for fog this
morning, however, recent satellite trends indicates only a small
area in southwest Iowa. There have been no other visibility
restrictions at Central Iowa Airports this morning.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Krull
AVIATION...Krull
Hazardous weather outlook, Aug 30, 2:25 AM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
325 AM CDT Tue Aug 30 2022
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-310830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
325 AM CDT Tue Aug 30 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated thunderstorms are possible Friday and Friday night. The
severe weather threat will be assessed through the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Lucas
- When
- August 30, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Lucas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Decreasing rainfall and normal to above normal temperatures lead to the expansion of severe drought into portions of Lucas county by the 30th of August.
Drought, Appanoose
- When
- August 30, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Appanoose forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
Decreasing rainfall and normal to above normal temperatures lead to the expansion of severe drought into portions of Appanoose county by the 30th of August.
Drought, Davis
- When
- August 30, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Davis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Decreasing rainfall and normal to above normal temperatures lead to the expansion of severe drought into portions of Davis county by the 30th of August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, August 30 to 31, 20221 death · 7 events
- Flood and Heat in New York, August 30, 2022$240,000 · 50 kt wind · 21 events
- Damaging Winds in Virginia, August 30, 2022$275,000 · 52 kt wind · 14 events
- Damaging Winds in New York, August 30, 2022$200,000 · 70 kt wind · 2 events
- Damaging Winds in Vermont, August 30, 2022$52,000 · 55 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 30, 202220 events
- Damaging Winds in Pennsylvania, August 30, 2022$18,000 · 50 kt wind · 6 events
- Excessive Heat in California, August 30 to 31, 202211 events
- Flash Flooding in Texas, August 30, 20228 events
- Drought in Nebraska, August 30 to 31, 20227 events
- Excessive Heat in California, August 30 to 31, 20227 events
- Damaging Winds in Maryland, August 30, 2022$12,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054706, 1054707, 1054708.